California, 2008High Wind in California, June 4, 2008
June 4, 2008 · NWS SGX · 3 events in 3 counties and zones
Strong onshore pressure gradients approaching 20 mb caused a period of gusty winds in the mountains and deserts. Gusts reached high wind criteria in all three desert zones during the peak of the event.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong onshore pressure gradients approaching 20 mb caused a period of gusty winds in the mountains and deserts. Gusts reached high wind criteria in all three desert zones during the peak of the event. The high wind gusts resulted in power outages, downed power poles, broken tree limbs, and blowing dust in the Coachella Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 4, 8:30 AM PST, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 4, 8:30 AM PST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUN 4 2008
.SYNOPSIS...A DEEP MARINE LAYER AND STRONG ONSHORE FLOW WILL BRING
COOLER WEATHER TODAY TO THE COASTS AND VALLEYS AND WINDY CONDITIONS
OVER THE MOUNTAINS AND DESERTS THROUGH TONIGHT. HIGH PRESSURE ALOFT
WILL DEVELOP THURSDAY AND FRIDAY AND BRING A WARMING TREND TO ALL
BUT THE COASTAL AREAS. THERE EXTENSIVE LOW CLOUDS WILL BE PRESENT
DURING THE NIGHT THROUGH MORNING HOURS. SEASONAL CONDITIONS ARE
EXPECTED OVER THE WEEKEND THROUGH NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM...TODAY THROUGH FRIDAY...
MAIN WEATHER CONCERN TODAY AND TONIGHT IS THE STRENGTH OF THE WIND
ACROSS THE DESERTS AND MOUNTAINS TODAY THROUGH LATE TONIGHT.
PRESENTLY THERE IS A 15 MB PRESSURE GRADIENT FROM THE SW CALIFORNIA
COAST TO THE STATE LINE WITH NEVADA/ARIZONA. THIS IS ABOUT 5 MB
STRONGER THAN THE NAM12 MODEL SHOWS AND EITHER THE MODEL IS
UNDERFORECASTING OR SLOW. IT DOES INCREASE THE GRADIENT TO THIS
VALUE BY 1100 PDT AND THEN GOES ON TO SHOW PRESSURE GRADIENT
INCREASING TO 17 MB. ERROR MAY BE COMING FROM FIRST GUESS FIELD
IGNORING THE OBSERVATIONS. NEVERTHELESS THE WIND PROGRAM GUIDANCE
FROM THE 00Z RUN OF THE NAM12 AS WELL AS THE OTHER 3 OPERATIONAL
MODELS... NGM...GFS...AND ECMWF...DID SHOW WINDS GUSTS 58 TO 70 MPH
BY 1100 PDT TODAY OVER THE WIND PRONE AREAS OF THE DESERTS AND
MOUNTAINS...CONTINUING THROUGH 2300 PDT TONIGHT. THE MORNING RAOBS
OVER CALIFORNIA AND NEVADA ARE ALL SUPPORTIVE OF HIGH WINDS OVER THE
MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA...SHOWING A +150KT NW
JET STREAM OREINTED ALONG THE CALIFORNIA/NEVADA BORDER AND A MID
LEVEL INVERSION BETWEEN 6500 AND 16000 FEET...JUST ABOVE THE
MOUNTAIN RIDGE LINE. THESE ARE FAVORABLE FOR INDUCING AND TRAPPING
MOUNTAIN WAVE ACTION. HAD UPDATED ZONES EARLIER TO REFLECT MORE
CLOUDS OVER MOUNTAINS AND DESERTS FROM MOUNTAIN WAVE ACTION AND WILL
BE UPDATING AGAIN SHORTLY TO REFLECT HIGH WIND WARNINGS REPLACING
WIND ADVISORIES...SEE WATCH/WARNING SECTION BELOW. WITH THE PRESSURE
GRADIENTS FALLING OFF FAIRLY QUICKLY AFTER 0600Z/2300 PDT OVER SAN
BERNARDINO/ORANGE COUNTIES...MAY BE ABLE TO DROP THE HIGH WIND
WARNINGS FOR APPLE/LUCERNE VALLEYS AND SAN BERNARDINO MOUNTAINS
EARLIER...BUT WITH PRESSURE GRADIENTS STILL QUITE STRONG OVER
RIVERSIDE AND EASTERN SAN DIEGO COUNTIES THROUGH AT LEAST 0200 PDT
THURSDAY MORNING....AND TAKING INTO ACCOUNT THE MODELS CURRENT
UNDERFORECASTING...OPTED TO KEEP HIGH WIND WARNINGS GOING UNTIL 0300
PDT. THIS WILL GIVE THE NEXT TWO SHIFTS AN OPPORTUNITY TO REVIEW THE
00Z MODELS AS WELL AS COINCIDE WITH THE EARLY MORNING FORECAST
PACKAGE. TURNING BACK TOWARDS THE COASTS AND VALLEYS...DEEP MARINE
LAYER OBVIOUS...BUT MIGHT BE CLOSER TO 3500 FEET DEEP BASED ON
MOUNTAIN RAWS TEMP/DEWPOINT SPREADS...LATEST PILOT REPORTS OF CLOUD
TOPS...AND MORNING SOUNDINGS. IF SO CLOUD LAYER IS ONLY A 1000 FEET
THICK SO SUN PEAKING THROUGH BY 1130 PDT LOOKS REASONABLE. THE UPPER
TROUGH AXIS SLIDES EAST ACROSS THE REGION TONIGHT AND THE HIGH
BEGINS BUILDING BACK IN. THIS COMBINATION SHOULD ACT TO LOWER THE
MARINE LAYER AS WELL AS NOT ALLOW THE EDDY TO BE AS STRONG...SO
MARINE STRATUS LIKELY RETURNING EARLY THIS EVENING BUT MARINE LAYER
SHRINKING TO AROUND 2500 FEET. HIGH PRESSURE RIDGE...THOUGH
WEAK...BUILDS THURSDAY THROUGH FRIDAY. THIS SHOULD FURTHER LOWER THE
MARINE LAYER...TO AROUND 1500 FEET BY FRIDAY...AND BRING A SLOW
WARMING AND DRYING TREND TO VALLEYS/MOUNTAINS/DESERTS...BUT MARINE
LAYER STRATUS WILL BE PRESENT NIGHT THROUGH LATE MORNING HOURS OVER
LOWER WESTERN VALLEYS/COASTAL STRIP SO LITTLE CHANGE FROM CURRENT
WEATHER CONDITIONS EXPECTED...JUNE GLOOM.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...
MEDIUM RANGE MODELS GO OUT OF PHASE DURING THIS PERIOD...BUT AT
LEAST THROUGH MONDAY THE DIFFERENCES IN THE UPPER LEVEL PATTERN OVER
SOUTHERN CALIFORNIA ARE NEGLIGIBLE...VARYING BETWEEN LIGHT WEST OR
NORTHWEST FLOW ALOFT. AFTER TUESDAY THE MODELS ARE MORE OUT OF SYNC
AND THE GFS SHOWS A TROUGH ELONGATING TO THE SOUTHWEST ACROSS THE
REGION FROM A DEEP LOW OVER THE PACIFIC NW/UPPER PLAINS STATES. THIS
RESULTS IN 60 TO 90 METER HEIGHT/THICKNESS DIFFERENCES AND WOULD
IMPLY A COOLING TREND/DEEPENING OF THE MARINE LAYER. THE CURRENT
FORECAST APPEARS TO BE BASED ON THE ECMWF WITH A RIDGE CONTINUING
OVER THE AREA WITH A SLOW WARMING TREND FOR ALL BUT COASTAL AREAS.
MY CONFIDENCE IS TOO LOW TO CHANGE THIS FORECAST TREND SO ANTICIPATE
NO CHANGES IN AFTERNOON PACKAGE.
&&
.FIRE WEATHER...
BORDERLINE CRITICAL FIRE WEATHER PATTERN TODAY OVER MOUNTAINS AND
DESERTS. AM EXPECTING CLOUD COVER AND COOLER TEMPERATURES TO KEEP
HUMIDITY FROM FALLING BELOW 15 PERCENT OVER THESE AREAS. HOWEVER
RELATIVE HUMIDITY WILL BE BELOW 25 PERCENT AND WINDS GUSTING WELL
OVER 35 MPH. ANY FIRE STARTS TODAY WILL BE DIFFICULT TO CONTROL...
COLUMNS WOULD BE LAYING CLOSE TO THE GROUND PREHEATING FUELS IN
ADVANCE...AND AIRCRAFT DROPS LIKELY TO BE INEFFECTIVE.
&&
.AVIATION...
041515Z...EXTENSIVE MARINE STRATUS DECK WEST OF THE MOUNTAINS IS
RAPIDLY DEEPENING THIS MORNING IN RESPONSE TO STRONG ONSHORE FLOW
AND A MODERATE EDDY CIRCULATION OVER THE COASTAL WATERS. BASES
BETWEEN 2 AND 2.5K FT THIS MORNING EXPECTED TO INCREASE TO BETWEEN
2.5 AND 3.5K FT MSL WITH TOPS CLIMBING TO NEAR FL045 BY THIS
AFTERNOON. LIMITED CLEARING IS EXPECTED. WESTERLY WINDS WILL
INCREASE TODAY TO BETWEEN 40 AND 50 KT OVER THE RIDGES. THIS WILL
RESULT IN MOUNTAIN WAVE AND ROTOR ACTIVITY DOWNSTREAM INTO THE
DESERTS WHERE AREAS OF BLOWING DUST WILL LOCALLY REDUCE VISIBILITY.
KPSP WILL BE PARTICULARLY SUSCEPTIBLE TO ROTORS AND LOW-LEVEL WIND
SHEAR TODAY.
&&
.MARINE...
041515Z...STRONG GUSTY WINDS AND A LARGE WIND SWELL WILL DEVELOP
OVER THE OUTER WATERS THIS AFTERNOON THROUGH TONIGHT SO A SMALL
CRAFT ADVISORY HAS BEEN POSTED FOR THE OUTER WATERS. ALSO THE
HIGH TIDE AT 10:05 PM WILL BE 7.4 FT. THIS MAY CAUSE SOME MINOR
TIDAL OVERFLOW AT LOW LYING AREAS TONIGHT WITH SOME BEACH EROSION
POSSIBLE.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 11 AM PDT THIS MORNING FOR APPLE AND LUCERNE
VALLEYS.
HIGH WIND WARNING FROM 11 AM UNTIL 3 AM PDT THURSDAY FOR APPLE
AND LUCERNE VALLEYS.
WIND ADVISORY UNTIL 2 PM PDT THIS AFTERNOON FOR COACHELLA VALLEY-
RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.
HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 3 AM PDT THURSDAY
FOR COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN
DIEGO COUNTY MOUNTAINS.
COASTAL FLOOD ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORANGE
COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 2 AM PDT
THURSDAY FOR WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
&&
PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...JAD
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Jun 4, 9:27 AM PST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1027 AM PDT WED JUN 4 2008
CAZ055-056-058-061-062-051200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1027 AM PDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER MOUNTAINS AND
LOWER DESERTS OF SOUTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY WINDS THIS AFTERNOON THROUGH TONIGHT. WIND DAMAGE
IS POSSIBLE. THERE IS ALSO AN INCREASED FIRE WEATHER HAZARD DUE
TO HUMIDITY BELOW 25 PERCENT AND STRONG WIND GUSTS.
* WIND ADVISORY UNTIL 2 PM PDT THIS AFTERNOON FOR COACHELLA
VALLEY- RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
MOUNTAINS- SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.
* HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 3 AM PDT THURSDAY
FOR COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO
COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ060-051200-
APPLE AND LUCERNE VALLEYS-
1027 AM PDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGH DESERTS OF
SOUTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY WINDS THROUGH TONIGHT. WIND DAMAGE IS POSSIBLE.
THERE IS ALSO AN INCREASED FIRE WEATHER HAZARD DUE TO HUMIDITY
BELOW 25 PERCENT AND STRONG WIND GUSTS.
* WIND ADVISORY UNTIL 11 AM PDT THIS MORNING FOR APPLE AND
LUCERNE VALLEYS.
* HIGH WIND WARNING FROM 11 AM UNTIL 3 AM PDT THURSDAY FOR APPLE
AND LUCERNE VALLEYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ042-043-051200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
1027 AM PDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTION OF
SOUTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
HIGH ASTRONOMICAL TIDES COMBINED WITH SOUTHERLY FLOW ALONG THE
COAST AND ABOVE NORMAL SURF MAY BE PRODUCE MINOR TIDAL OVERFLOW
AND BEACH EROSION THIS EVENING. THE DEEP MARINE LAYER WILL
CONTINUE COOL CONDITIONS TODAY.
* COASTAL FLOOD ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORANGE
COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ048-050-057-051200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
1027 AM PDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS AND FOOTHILLS OF
SOUTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
PZZ775-051200-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1027 AM PDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR OUTER COASTAL WATERS OF
SOUTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS WILL CREATE A LARGE LOCAL SWELL AND
HAZARDOUS SEAS OVER THE OUTER WATERS THIS AFTERNOON THROUGH
TONIGHT.
* SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 2 AM PDT THURSDAY
FOR WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
High Wind, Coachella Valley
- When
- June 4, 11:46 AM PST to 11:55 AM PST
- Where
- Coachella Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A 59 mph wind gust was measured in Thousand Palms.
High Wind, San Diego County Deserts
- When
- June 4, 12:45 PM PST to 2:45 PM PST
- Where
- San Diego County Deserts forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A 64 mph wind gust was measured at the Borrego Springs mesonet. Sustained winds of 49 mph were also measured.
High Wind, Apple and Lucerne Valleys
- When
- June 4, 1:51 PM PST to 2:51 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A wind gust of 66 mph was measured by the Burns Canyon RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Virginia, June 4, 20081 death · 2 injured · $1.4 million · EF1 · 112 events
- Flooding in Illinois, June 4 to 18, 20081 death · $2.4 million · 6 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$2.9 million · EF2 · 60 events
- Tornado and Flash Flooding in Indiana, June 4, 20081 death · $363,000 · EF0 · 24 events
- Flooding in Indiana, June 4 to 22, 2008$438 million · 7 events
- Tornadoes and Flash Flooding in Iowa, June 4 to 5, 2008$1.3 million · EF1 · 78 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$8.1 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 15, 2008$2.0 million · EF1 · 59 events
- Flood in Indiana, June 4 to 12, 2008$90 million · 1 event
- Tornadoes and Hail in Maryland, June 4, 2008$2.1 million · EF0 · 76 events
- Flood in Indiana, June 4 to 21, 2008$20 million · 1 event
- Tornadoes and Flooding in Iowa, June 4 to 18, 2008$1.4 million · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108867, 108868, 108865.